MAUDE Adverse Event Report: BRAINLAB AG SPINE & TRAUMA 3D NAVIGATION SOFTWARE (VERSION 1.5); IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC

BRAINLAB AG SPINE & TRAUMA 3D NAVIGATION SOFTWARE (VERSION 1.5); IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC
Model Number 22268-01C
Medical Device Problem Code Use of Device Problem (1670)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 04/04/2024
Type of Reportable Event Serious Injury
Event or Problem Description
An open surgery on the cervical and thoracic spine for a fusion and decompression of vertebrae c7 to t5, due to a vertebra t2 pathological compression fracture, with intended placement of 10 vertebra screws bilateral for fixation, was performed with the aid of the display by the brainlab spine & trauma 3d navigation 1.5.During the procedure the surgeon: - with the patient in prone position attached the navigation reference array on the spinous process of vertebra t5.- acquired an intra-operative c-arm scan of the patient's region of interest with automatic image registration of the current patient anatomy to the navigation.- verified the registration and accepted the navigation accuracy to proceed.- used the navigated pointer with instrument position display on the patient scan to determine the trajectory (path) for the screw placement.- calibrated a non-brainlab drill guide, a non-brainlab tap, and a non-brainlab screwdriver to the navigation for instrument position display.- starting with the vertebra left c7, created a pilot hole drilling through the navigated drill guide, the navigated tap to thread it, and the navigated screwdriver to place the spine screw into the pilot hole.- used the same navigated method to place the spine screws into vertebrae left t1, right c7, right t1, right t3, right t4, right t5, left t3, left t4, and left t5.- acquired an intra-operative verification c-arm scan (with automatic image registration to the navigation), and determined that the right t5 screw deviated angulated by ca.3mm at its target from its intended position (with its bone entry still correct).- decided to remove the deviating spine screw, and to re-place it to its correct position using navigation with the verification c-arm scan with automatic image registration to the navigation.- when attempting to correct the screw's position, detected that the navigation showed the screw to return to the same existing former trajectory (existing screw hole) during re-placement.- verified with another intra-operative c-arm scan that this screw actually did return to its former position into its former existing screw hole.- decided to re-place this screw under fluoroscopic guidance to its desired position, as well as using fluoroscopy confirming that all screw placements were correct as intended.- completed the surgery successfully as intended and closed the patient.According to the surgeon (treating clinician): - the deviation of 1 of the 10 spine screws placed with the aid of navigation was detected by the surgeon before finalizing the surgery with a verification c-arm scan, and the screw placement was corrected to its intended position under fluoroscopic guidance at the very same surgery.- the final outcome of the surgery was successful as intended, with all placements correct at the end of the surgery.- there was no direct (or increased) risk to harm a critical structure due to the deviating placements.- there was no harm nor negative effect to the patient due to the deviating initial placements, also not due to surgery/anesthesia prolongation of ca.30min.- there were further no remedial actions for the patient necessary, done or planned.Hospitalization was not prolonged either.
 
Additional Manufacturer Narrative
A risk to the patient's health could not be excluded for these specific circumstances, since a screw was placed in the patient's spine in a different position than desired with navigation involved, despite according to the surgeon (treating clinician): - the deviation of 1 of the 10 spine screws placed with the aid of navigation was detected by the surgeon before finalizing the surgery with a verification c-arm scan, and the screw placement was corrected to its intended position under fluoroscopic guidance at the very same surgery.- the final outcome of the surgery was successful as intended, with all placements correct at the end of the surgery.- there was no direct (or increased) risk to harm a critical structure due to the deviating placements.- there was no harm nor negative effect to the patient due to the deviating initial placements, also not due to surgery/anesthesia prolongation of ca.30min.- there were further no remedial actions for the patient necessary, done or planned.Hospitalization was not prolonged either.H6: according to the results of the brainlab investigation and the information provided by the hospital, it can be concluded that the main root cause for one of the spine screws placed with the aid of navigation, in vertebra right t5, deviating angulated by ca.3mm laterally at its target, was: - an insufficient rigid fixation of the navigation reference array by the user, not as required with all pins of its clamp engaged to the bone of the spinous process.Image data provided to brainlab of this surgery show that the navigation reference array was fixated to the ligaments in between vertebrae t4 and t5 instead.This allowed the t5 vertebra to move at its instrumentation during the surgery in relation to the navigation reference array, due to the forces on the bone applied as needed and the additional pressure by the incision's surrounding skin via the instrument, when the user was attempting to keep the instrumentation in the bone aligned to the navigation display, resulting in this spine screw travelling along the margin of the vertebra bone during this placement, other than desired.These temporary movements of the patient anatomy in relation to the reference array during the surgery cannot be detected or compensated by the navigation, displaying instrument positions on the pre-placement patient scan, i.E.The pre-instrumentation anatomy positions.Apparently, the insufficiently rigid fixation of the navigation reference array was not detected by the user with the necessary user assessment of its stability before the performing the scan of the patient's anatomy with automatic image registration to navigation, nor with the required navigation accuracy verification throughout the surgery, before and during performing significant invasive actions.A further factor that to a lesser extent might have contributed, was: - a not confirmedly sufficient rigid fixation of the screw to the non-brainlab screwdriver, in combination with the user not calibrating each new screw on the screwdriver to navigation as required.A not tightly attached screw on the screwdriver can deviate as it interacts with the bone.Meaning the tip of a not rigidly fixated screw shifts in relation to the instrument tracking array during placement, which the navigation cannot detect nor compensate for.Apparently, the potential non-rigid screw affixation to the screwdriver and the resulting deviation of the screw tip from the formerly to navigation calibrated position was not detected by the user with the necessary calibration of each new screw on the screwdriver to navigation.Note regarding the revision attempt at right t5 with the aid of navigation, only travelling along the previous screw trajectory / to its original position - the use of the navigation did not contribute to this effect: - as per the surgeon, the instrument/screw position was displayed correctly by the navigation as returning to the same existing former trajectory (existing screw hole) during this re-placement.The afterwards performed intra-operative c-arm scan confirmed that this screw actually did return to its former position into its former existing screw hole (as was displayed by the navigation).There is no indication of a systematic error or malfunction of the brainlab device (navigation).Corresponding brainlab measures to minimize this anticipated risk as low as reasonably practicable are already in place.H7: brainlab intends to re-iterate the relevant topics regarding the use of the device to this customer.

Brand Name
SPINE & TRAUMA 3D NAVIGATION SOFTWARE (VERSION 1.5)
Common Device Name
IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC
Manufacturer (Section D)
BRAINLAB AG
olof-palme-strasse 9
muenchen, 81829
GM  81829
Manufacturer (Section G)
BRAINLAB AG
olof-palme-strasse 9
muenchen, 81829
GM   81829
Manufacturer Contact
markus hofmann
olof-palme-strasse 9
muenchen, 81829
GM   81829
MDR Report Key19211058
Report Number8043933-2024-00028
Device Sequence Number20589448
Product Code OLO
UDI-Device Identifier04056481142025
UDI-Public04056481142025
Combination Product (Y/N)N
Initial Reporter StateOH
Initial Reporter CountryUS
PMA/510(K) Number
K212245
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 04/30/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number22268-01C
Device Catalogue Number26509D
Device Lot NumberSW V. 1.5.1
Was Device Available for Evaluation? Yes
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 04/04/2024
Initial Report FDA Received Date04/30/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured01/01/2023
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient SexUnknown